|Home | About | Journals | Submit | Contact Us | Français|
If tetanus is suspected, take a complete drug history and administer procyclidine
Although taking a travel history from patients returning from travelling abroad is important, occasionally it may be misleading. The ability to extract information that will help to establish the correct diagnosis remains the clinician's most important diagnostic tool.
A 28 year old woman presented to the accident and emergency department with tightness and twitching across the facial muscles, upwards rolling of the eyes with deviation of the head and gaze to the right, and stiffness of the neck muscles. The symptoms were associated with sweating and tachycardia at a rate of 130 beats/min. Further clinical examination and imaging were unremarkable. She had no history and no evidence of skin breaks or dental or ear infection. All the blood tests were normal, including the electrolytes, C reactive protein, and white cell count.
The patient had returned from Kenya four weeks previously, where she had been on a safari holiday. Before going to Kenya, she had had all the necessary vaccinations and had started taking Malarone (proguanil with atovaquone) for malaria prophylaxis.
Ten days before her presentation, she had had colicky left flank pain with nausea and vomiting. Her general practitioner prescribed trimethoprim followed by ciprofloxacin for a presumed urinary tract infection. She had no medical history of note. The patient was using oral contraception but had no clear history of further concomitant medication. She did not know her immunisation status for tetanus.
We believed that the symptoms were consistent with tetanus, and after discussion with the infectious diseases specialist, diazepam, intravenous tetanus immunoglobulin, and metronidazole were administered. The patient was admitted to the high dependency unit for overnight observation, where her symptoms resolved completely one to two hours after receiving the specific immunoglobulin and diazepam.
The next day, after transfer to the infectious diseases unit, it emerged that the patient had started taking metoclopramide the day before her presentation. This had been prescribed by her general practitioner because of persistent nausea; the general practitioner confirmed that a tetanus boost vaccination had been given the previous year.
The patient's symptoms had resolved six to eight hours after onset—acute dystonic reaction caused by metoclopramide was diagnosed. A “yellow card” report was submitted to the Medical and Healthcare Products Regulatory Agency, which runs the yellow card scheme for collecting information in the United Kingdom from health professionals and patients on suspected adverse drug reactions.
This case highlights the importance of obtaining a complete drug and immunisation history in any patient suspected of having tetanus. The report describes a case where tetanus was misdiagnosed and focuses on the main differences between tetanus and acute dystonic drug reactions. Distinguishing features include the age of the patient, presence or not of wounds, recent medication, the nature of the involuntary movements (in this case oculogyric), and the duration of symptoms.
In the absence of skin injuries, tetanus is unlikely. A diagnostic and therapeutic step in this setting would have been the administration of an anticholinergic antiparkinsonian drug such as procyclidine, which would have rapidly alleviated the dystonic symptoms.
To highlight the differences and similarities, we describe below the two conditions.
Dystonia is a syndrome of sustained muscle contractions resulting in twisting, repetitive movements, or abnormal postures. Acute dystonias usually present as buccolingual (pulling sensation of the tongue), torticollic (twisted neck, facial muscle spasm), oculogyric (rolling or deviated gaze), tortipelvic (abdominal rigidity), and/or opisthotonic (spasm of the entire body).
The extrapyramidal system modulates motor function using excitatory cholinergic and inhibitory dopaminergic neurotransmitters. The inhibitory dopaminergic receptors are susceptible to blockage by antiemetics, neuroleptics, and other drug groups (table(table).). The potential adverse extrapyramidal effects are acute dystonic or dyskinetic reactions, parkinsonism, and tardive dyskinesias.
The duration of the symptoms is proportional to the half life of the drug—generally several hours. Anticholinergic medications (procyclidine, benzatropine) restore the excitatory-inhibitory balance within minutes. This step is both therapeutic and diagnostic.
Acute dystonias may be confused with partial seizures, tetanus, strychnine poisoning, and electrolyte imbalances. Often no history is offered at all: the patient may not be able to speak or make the connection between symptoms and drug, or may not admit to taking psychotropic medication.
The most common adverse extrapyramidal effect of metoclopramide are acute dystonias, with an incidence of 0.2%.1 The incidence is higher in patients receiving higher doses, in children, and in young adults. About 70% of dystonic patients are female. Only 479 reports of suspected metoclopramide related extrapyramidal reactions were reported in the UK for 1967-82: 455 were for acute dystonias, 20 for parkinsonism, and 4 for tardive dyskinesias.2 The low incidence rate in the UK is the result of under-reporting of adverse reactions.3
The symptoms of tetanus are caused by the potent neurotoxin tetanospasmin, produced by Clostridium tetani. The exotoxin is disseminated through the bloodstream and the lymphatic system. It is taken up by the neuromuscular junctions, where it migrates retrograde trans-synaptically along the axons and accumulates in inhibitory synapses, resulting in the blockage of inhibitory impulses and muscle rigidity.
The toxin moves from the contaminated site to the spinal cord at a rate of 75-250 mm/day, a process which takes 3-14 days. The toxin binding is irreversible; recovery takes about one month, and it depends on the sprouting of new axonal terminals. Less than 2.5 ng per kilogram of tetanospasmin is lethal.4 5
The four clinical types of tetanus are cephalic, local, generalised, and neonatal; 50-75% of patients with generalised tetanus present with trismus (lockjaw) and risus sardonicus. As the disease progresses, patients have generalised muscle rigidity. Sensation remains preserved and patients feel severe pain. Seizures, respiratory failure, glottic spasm, and sympathetic hyperactivity (tachycardia, hypertension) can result in death.
Clinical manifestation and duration of symptoms are clearly different from the oculogyric or any other dystonic movements.
Contributors: KD was the on-call receiving physician in the infectious diseases unit; CL was the on-call consultant and in charge of the patient's management; and RM helped to write the article.
Funding: No special funding.
Competing interests: None declared.
Provenance and peer review: Not commissioned; externally peer reviewed.